Texas, 2017

Hail in Texas, February 27, 2017

February 27, 2017 · NWS FWD · 20 events in 7 counties and zones

Scattered thunderstorms developed in advance of a dryline and a cold front on Monday Feb 27. Several storms became severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms developed in advance of a dryline and a cold front on Monday Feb 27. Several storms became severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 27, 5:55 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 27, 5:55 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
555 AM CST Mon Feb 27 2017

.AVIATION...
/12Z TAFS/

Main concerns today will be the IFR/LIFR cigs across much of the
area and the potential for convection later today. Widespread low
cloud cover is in place thanks to a steady fetch of Gulf moisture
being transported northward via southerly winds. In addition, a
weak frontal boundary is located just north of the Metroplex where
cooler temperatures reside. Areas where high cloud cover is not
present are where visibilities have also fallen to between 1 and 3
miles. Conditions should improve through the morning hours with
respect to cigs/vis as heating commences and mixing increases.

We then turn our attention to convective chances later this
morning into the afternoon. Moderate elevated instability is
present across much of the region and there appears to be at least
one weak embedded wave that will move across North Texas later
this morning. Available high resolution guidance suggests that
this lift will be sufficient for isolated thunderstorms to develop
later this morning into the midday hours. IR satellite imagery
shows cooling cloud tops to the southwest of Waco this morning and
may be indicative of ascent spreading into the region. If
isolated thunderstorms do in fact develop, they could become
severe with primarily a large hail threat. For the latest TAF
issuance, based primarily on the hi-res guidance, have put in VCTS
at Waco between 15-19Z with a TEMPO for TSRA between 16-18Z.
Farther north at the Metroplex sites, have included a VCTS between
17-20Z. We will continue to monitor these trends closely over the
next few hours.

Outside of convective chances, skies are expected to scatter this
afternoon but another round of MVFR cigs are expected areawide
tonight and continuing into Tuesday morning.

Dunn

&&

.PREV DISCUSSION... /ISSUED 358 AM CST Mon Feb 27 2017/

No shortage of forecast challenges with the main concern being
the potential for strong/severe thunderstorms capable of producing
very large hail both today and Tuesday, possibly beginning as
early as daybreak today.

Widespread cloudiness overspreads the area this morning with
abundant low-level moisture in place. Where skies temporarily
cleared across our northwestern counties, very low clouds and
patchy dense fog have developed. This is in the vicinity of a
stalled frontal zone roughly near Highway 380 as of 330am. Would
expect low clouds with some patchy drizzle and fog in vicinity of
this front through the next few hours before the boundary lifts
back to the north later this morning.

Broad troughing and southwest flow aloft exists across much of
the southern US with a 100+ kt upper jet streak positioned through
TX. In addition to the frontal boundary positioned through North
TX, a dryline is draped roughly from Wichita Falls to Abilene.
Dewpoints remain in the upper 50s and 60s east of the dryline
where a potent warm sector airmass is in place. Warm advection
will begin increasing this morning as southerly flow strengthens
through the low-levels. As this occurs, weak isentropic ascent
will overspread much of the warm sector within the capping
inversion layer centered around 900mb. If there is sufficient lift
within this layer, it will be capable of generating at least
isolated elevated thunderstorms given the very steep lapse rates
located through the mid-levels.

As mentioned above, the main concern today will be the potential
for severe thunderstorms capable of producing very large hail,
possibly developing as early as daybreak with additional storms
possible throughout the afternoon. A very favorable environment
for large hail is expected to take shape across most of North and
Central Texas as shown by forecast soundings from numerous
sources. This environment is characterized by very steep mid-
level lapse rates (as much as 8.5 C/km), around 2000 J/kg of
MUCAPE, 50-60 kts of deep-layer shear, and wet bulb zero heights
around 9 kft agl. Forecast SHIP values of 1.5-2 confirm an
environment conducive for storms to produce significant hail. If
storms are able to develop and their buoyancy is able to overcome
the lack of strong large-scale dynamic ascent, they will become
capable of becoming strong to severe rather quickly with the
primary convective mode expected to be elevated discrete
supercells.

While the confidence in the severe potential is high, confidence
in the development, timing, and location of storms is rather low.
If storms develop, they are expected to be isolated, hence the
fairly low PoPs. Latest high-res guidance is pegging various
locations for the primary threat, targeting parts of Central TX
through the morning hours and transitioning northwards towards
I-20 by midday. Trends will need to be closely monitored through
the next several hours, but more than likely the location of
convective initiation won't be known until it a storm has already
begun to develop. If supercells are ongoing this afternoon, it
will be possible for them to become surface based as boundary
layer warming and weak ascent combine to reduce or eliminate the
low-level capping inversion. If this occurs, a low tornado
potential can't be ruled out given the shear and buoyancy
parameters. In addition, if winds remain backed to the southeast
in the vicinity of the frontal boundary as it lifts back to the
north, this would be capable of locally enhancing storm-relative
helicity through the lowest 1 km.

In summary, while storms are not a guarantee to develop today,
any storm that does form will have the potential to become severe
and capable of producing very large hail. If storms become
surface-based this afternoon, a low tornado potential will exist
as well. The timing and location of storms is very uncertain and
any storms that do form should remain fairly isolated.

A similar setup is expected on Tuesday with very steep lapse
rates remaining in place as well as a very juicy warm sector with
dewpoints in the mid to upper 60s expected east of the dryline
once again. The difference will be a strong shortwave trough and
associated PV maximum sweeping through the Southern Plains
Tuesday afternoon. Given the increased dynamic forcing, the
initial thought is that storms would be even more likely on
Tuesday afternoon. However, most guidance, especially short-term
high-res guidance, is showing a dry forecast due to a strong
capping inversion in place on Tuesday afternoon. Given the
convective parameters and the stronger forcing, have essentially
gone completely against most guidance on Tuesday afternoon and
included thunderstorms with chance PoPs for most areas east of the
dryline which should once again be positioned across the western
portion of the forecast area. The thought is that the stronger
forcing and increased low-level warming should be capable of
breaking the cap in localized areas allowing at least a couple of
isolated strong storms to develop. However, there is uncertainty
as to if storms will be able to form ahead of the dryline Tuesday
afternoon, but if they do, they will likely be capable of becoming
strong to severe. The primary storm mode would be supercells once
again with the primary threat being large hail for the same
reasons discussed above from Monday's setup.

Later Tuesday night and Wednesday morning, the aforementioned
shortwave trough will pull a strong cold front through the area. A
thin line of storms is possible along what should be a fast-moving
cold front as it overtakes the dryline and catches up to the
better moisture. The front will surge south pretty quickly,
entering our northwest counties a little after midnight and
clearing our southeast counties around daybreak Wednesday.
Temperatures will be quite a bit cooler Wednesday through the end
of the week as cooler and drier air works into the region. While
Tuesday's highs should be in the upper 70s and 80s, Wednesday's
highs are only expected to reach the 60s. Some near- or sub-
freezing low temperatures are possible across rural parts of
North TX on Thursday morning.

Near-normal temperatures and dry weather are expected through the
end of the week before an upper low digs southward across
northern Mexico by late Friday. This trough should bring
widespread rain to southern TX, but the best moisture supply and
forcing is expected to remain mostly to the south of our forecast
area. Some isolated showers and a couple storms will be possible
over the weekend with chances generally increasing the farther
south your location. Extended guidance is actually in fairly good
agreement on a stronger frontal passage early next week which
could result in additional chances for thunderstorms and much
cooler weather for the second week of March.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  64  82  53  63 /  40  20  30  40   5
Waco                76  65  81  53  65 /  40  20  30  30   5
Paris               70  62  76  52  63 /  40  20  40  50  10
Denton              76  62  80  50  62 /  30  20  30  40   5
McKinney            73  64  76  53  62 /  40  20  30  50   5
Dallas              78  65  81  54  63 /  40  20  30  40   5
Terrell             76  65  79  54  64 /  40  20  40  40   5
Corsicana           78  65  81  56  65 /  40  20  40  40  10
Temple              76  64  82  54  64 /  30  20  30  30   5
Mineral Wells       80  58  83  47  64 /  20  10  20  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 27, 6:02 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
602 AM CST Mon Feb 27 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
602 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms across most of North Texas today.
Not all areas will see storms, but if storms do develop, they could
be severe with large hail being the main threat. The threat for
storms will be highest along I-35 from Waco into the Metroplex and
areas northeast of there.

There is an elevated grass fire threat this afternoon across our far
western counties where the dryline should be located. This threat
will diminish by evening as the dryline retreats westward.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue Tuesday and Tuesday night across
most of North Texas with highest chances east of the I-35 corridor.
There is a threat for severe thunderstorms on Tuesday afternoon with
large hail and damaging winds being the main threat.

There will be an elevated grass fire threat Tuesday afternoon west
of a Lampasas to Mineral Wells to Gainesville line. The threat for
grass fires will continue into Wednesday as north winds increase and
become gusty behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today across parts of North Texas
if storms develop.

Dunn

In the hours before

Special weather statement, Feb 27, 9:41 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
941 AM CST MON FEB 27 2017

TXZ130-141-143-144-271615-
Bosque-Comanche-Erath-Hamilton-
941 AM CST MON FEB 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN ERATH...WEST CENTRAL BOSQUE AND EAST CENTRAL COMANCHE
COUNTIES...

At 941 AM CST, a strong thunderstorm was located 9 miles east of
Gustine, or 14 miles south of Dublin, moving northeast at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Hico.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3178 9828 3193 9838 3221 9803 3187 9781
TIME...MOT...LOC 1541Z 240DEG 29KT 3190 9825

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 30 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Johnson

When
February 27, 10:22 AM CST
Where
Johnson County, 1.36 mi WNW of Grandview McElroy Ar
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.310, -97.220

Amateur radio reported quarter sized hail about 6 miles south of Alvarado.

Hail, Johnson

When
February 27, 10:30 AM CST
Where
Johnson County, 0.69 mi S of Venus
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.420, -97.120

A trained spotter reported ping pong ball sized hail just south of the town of Venus.

Hail, Johnson

When
February 27, 10:35 AM CST
Where
Johnson County, 2.07 mi S of Venus
Measured
1.25 in hail
Reported by
Public
Coordinates
32.400, -97.120

A social media report showed half-dollar sized hail along CR 213 south of FM 1807.

Hail, Ellis

When
February 27, 10:40 AM CST
Where
Ellis County, 2.07 mi S of Midlothian
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.450, -96.980

There was penny size hail reported 2 miles south of Midlothian.

Hail, Ellis

When
February 27, 10:44 AM CST
Where
Ellis County, 2.38 mi NNW of Lone Elm
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.450, -96.940

There was nickel size hail reported 2.38 miles northwest of Lone Elm.

Hail, Ellis

When
February 27, 10:50 AM CST
Where
Ellis County, Waxahachie
Measured
1 in hail
Reported by
Public
Coordinates
32.400, -96.850

A social media report showed quarter-sized hail north of Hwy 287 and west of I-35, about 5 miles north of Waxahachie.

Hail, Ellis

When
February 27, 10:55 AM CST
Where
Ellis County, Waxahachie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -96.850

A trained spotter reported quarter-sized hail in Waxahachie.

Hail, Ellis

When
February 27, 10:59 AM CST
Where
Ellis County, Waxahachie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -96.850

A trained spotter reported quarter sized hail near the intersection of Hwy 287 and I-35 in Waxahachie.

Hail, Ellis

When
February 27, 11:00 AM CST
Where
Ellis County, Waxahachie
Measured
0.88 in hail
Reported by
Public
Coordinates
32.400, -96.850

There were multiple reports via social media of nickel size hail covering the ground at Best Buy 1 mile east of I-35 and US Highway 287.

Hail, Kaufman

When
February 27, 11:40 AM CST
Where
Kaufman County, 2.76 mi S of Kaufman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.540, -96.320

COCORAHS Spotter: Half dollar size hail report 3 miles south of Kaufman, TX.

Hail, Kaufman

When
February 27, 11:48 AM CST
Where
Kaufman County, 2.45 mi ENE of Rosser
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.486, -96.413

Trained Spotter report quarter inch hail near FM 1390 and HWY 34, approximately 2.45 ENE of Rosser.

Hail, Kaufman

When
February 27, 11:55 AM CST
Where
Kaufman County, 2.99 mi WNW of Jiba
Measured
1 in hail
Reported by
Public
Coordinates
32.530, -96.320

A social media report showed quarter size hail in Oak Grove.

Hail, Kaufman

When
February 27, 12:00 PM CST
Where
Kaufman County, Kaufman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.580, -96.320

The Kaufman County Emergency Manager reported quarter-size hail in Kaufman.

Hail, Kaufman

When
February 27, 12:04 PM CST
Where
Kaufman County, 1.13 mi ENE of Kaufman
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.587, -96.302

A social media report showed ping pong ball size hail covering the ground just east of downtown Kaufman.

Hail, Kaufman

When
February 27, 12:24 PM CST
Where
Kaufman County, 0.94 mi SW of Cedarvale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.570, -96.110

A trained spotter reported half dollar size hail near the intersection of County Road 108 and County Road 243.

Hail, Collin

When
February 27, 12:37 PM CST
Where
Collin County, 1.16 mi E of Frisco
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.150, -96.810

There was nickel size hail reported at the intersection of FM 423 and Del Webb Blvd approximately 1.16 miles east of Frisco.

Hail, Van Zandt

When
February 27, 12:40 PM CST
Where
Van Zandt County, 2.52 mi ENE of Scott
Measured
1.5 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.619, -95.983

There were 10 vehicles on I-20 that received windshield damage due to ping pong ball size hail.

Hail, Collin

When
February 27, 12:44 PM CST
Where
Collin County, 0.34 mi E of Frisco
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.150, -96.824

There was quarter size hail reported in Frisco.

Hail, Denton

When
February 27, 12:51 PM CST
Where
Denton County, 5.35 mi NNE of Carney
Measured
1.25 in hail
Reported by
Public
Coordinates
33.152, -96.847

There was a report of half dollar size hail near the intersection of Main Street and Legacy Drive in Frisco.

Hail, Fannin

When
February 27, 2:45 PM CST
Where
Fannin County, Honey Grove
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
33.580, -95.920

Amateur Radio report egg size hail (2.25) in Honey Grove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680161, 680162, 680163, 680618, 680619, 680169, 680170, 680172, 680620, 680732, 680744, 680777, 680778, 680779, 680780, 680621, 680781, 680782, 680786, 683219.